Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

January 25, 2021

NWS Phoenix, AZ issued this special weather statement at Jan 25, 2021, 6:09 PM MST. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2021, 6:09 PM MST (01:09 UTC)
Expired
Jan 25, 2021, 6:45 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ

The radar

The Yuma radar (KYUX), 139 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

446 
WWUS85 KPSR 260109
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
509 PM PST Mon Jan 25 2021
 
CAZ564-570-260145-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
509 PM PST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 PM
PST...

At 508 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Desert Center, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 109 and 127.
 
LAT...LON 3355 11539 3366 11541 3371 11534 3379 11506
      3353 11501
TIME...MOT...LOC 0108Z 261DEG 23KT 3361 11533 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 25, 5:51 PM MST, 18 minutes earlier.

Area forecast discussion, Jan 25, 5:51 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
551 PM MST Mon Jan 25 2021

.UPDATE...
Updated Aviation Discussion.

&&

.SYNOPSIS...
A strong low pressure system will continue to produce high elevation
snowfall through Tuesday. In the wake of this system, a warming
trend is expected though temperatures will remain below normal.
Another storm system may affect the Desert Southwest late in the
week, bringing another bout of precipitation.

&&

.DISCUSSION...
Latest water vapor imagery reveals a vigorous low pressure system
with strong negative height anomalies across the Mohave Desert.
Showers and thunderstorms developed this afternoon along and ahead
of a rapidly moving frontal boundary extending from the low, within
an environment characterized by 250 J/kg MLCAPE. Mesoanalysis also
indicated 40+ kt deep layer shear, which supported a few embedded
organized thunderstorms and even an isolated mesovortex or two along
the line.

Ahead of the front, there were countless reports of pea-sized hail.
Behind the front, dramatic temperature drops have been observed with
current temperatures falling as low as the mid 30s across the
Phoenix area. This has resulted in strong wet-bulbing and a
changeover from rain to snow across portions of the Valley down to
elevations near 1500 ft. Breeziness also gave way to widespread
windy conditions behind the front with gusts as high as 45 mph across
the Valley. The heavy precipitation and cold will translate into
significant snow accumulations across the higher terrain north and
east of Phoenix later this afternoon and this evening, where
orographic lift is favored.

Models ensembles are in remarkable agreement, resulting in a
forecast largely based on the NBM and WPC QPF. Latest HREF indicates
precipitation will generally taper off across the lower deserts this
evening. However, a moist southwesterly flow will persist, resulting
in continued snow across the foothills and higher terrain north and
east of Phoenix. A Winter Weather Advisory remains in effect for the
Globe area for accumulations of 3-5 inches around 3500 ft.

Latest operational ECMWF suggests wrap-around snowfall will
again be possible early Tuesday morning across the foothills
north and east of Phoenix above 2500 ft in elevation. Latest
guidance still indicates high probabilities of 1 to 2 feet of snow
above 5000 ft in elevation by the time the snow tapers off late
Tuesday afternoon.

Latest NBM has trended somewhat warmer Wednesday morning in the wake
of the aforementioned low pressure system. Initially, it appeared a
widespread freeze would be possible across the Phoenix area. Chances
for that are lower now, nevertheless areas near Cave Creek, Tonto
Basin, and Superior could see temperatures drop into the mid-upper
20s. Freeze and Hard Freeze Watches have been hoisted for these
areas.

&&

.AVIATION...Updated at 0051Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A cold front has now pushed well to the east of the Phoenix metro
area. In the wake, there are areas of easterly surface winds -
despite moderate to strong westerly flow through the rest of the
troposphere. While the strong winds and heavy precipitation seen
earlier today are over, low ceilings with bases of 4-6Kft ASL will
redevelop for a time this evening (and possibly isolated light
showers). Anticipate improvement before midnight before lower
ceilings redevelop once again after 08Z. It is quite possible that
impactful ceilings will dissipate then redevelop repeatedly
through about 18Z as the center of the upper low tracks across
northern Arizona. Isolated light showers couldn't be ruled out
during this time but probability too low to reflect in the TAFs.
Higher/better ceilings are anticipated after 18Z. One caveat is
that there could be shallow stratocumulus redevelopment for part
of the afternoon Tuesday.

Light easterly surface winds in the wake of the showers is
expected to turn southwest between 01Z-02Z. Southeast winds are
then expected after 09Z before westerly winds develop after about
17Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

An upper low centered over the Mohave Desert, will track eastward
tonight and Tuesday. However, anticipate any shower activity to be
isolated and light. But, the probability of going over one of the
TAF sites is too low to reflect in the respective forecasts.
Otherwise, ceilings are anticipated to remain above 8Kft ASL if
not above 10Kft. However, there will be lingering southwest/westerly
breeziness through the evening before weakening by about 06Z.
Anticipate strengthening of west/northwest winds after about 12Z
at KBLH and after about 16Z at KIPL.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A clearing and drying trend begins Wednesday. Colder temperatures
and lingering moisture should keep min RH values above 25% through
Thursday with overnight recoveries in the 40-80% range. A quick-
moving system Friday-Saturday will bring a chance for rain, before
conditions dry out again. Afternoon breeziness will be common,
especially over any higher terrain features, with slightly stronger
speeds with the weather disturbance at the end of the week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Watch from late Tuesday night through Wednesday morning
     for AZZ545-547.

     Wind Advisory until 7 PM MST this evening for AZZ547-549-552-
     555>558-560>563.

     Winter Storm Warning until 5 PM MST Tuesday for AZZ557-558-562-
     563.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Tuesday for AZZ557-558-563.

     Wind Advisory until 11 PM MST this evening for AZZ530-532.

     Hard Freeze Watch from late Tuesday night through Wednesday
     morning for AZZ552-556.

CA...Wind Advisory until 10 PM PST this evening for CAZ560-561-
     563>570.

     High Wind Warning until 7 AM PST Tuesday for CAZ562.

&&

DISCUSSION...Hirsch
AVIATION...AJ
FIRE WEATHER...Benedict

In the hours before

Local storm report, Jan 25, 2:57 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     SNOW             1 NNE FOUNTAIN HILLS    33.61N 111.74W
01/25/2021  E0.0 INCH        MARICOPA           AZ   TRAINED SPOTTER

            A DUSTING ON SOME SURFACES. RAIN ALSO OCCURRING AIDING
            MELTING. NEAREST CROSS-STREETS OF FOUNTAIN HILLS BLVD AND
            PALISADES BLVD.

&&

AJ
Local storm report, Jan 25, 3:04 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
304 PM MST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SE MARICOPA           33.04N 112.02W
01/25/2021  E0.25 INCH       PINAL              AZ   STORM CHASER

            PEA SIZED HAIL NEAR HIGHWAY 347 AND FARRELL RD. ALSO
            STREET FLOODING ALONG MARICOPA-CASA GRANDE HIGHWAY
            BETWEEN HIGHWAY 347 AND WHITE AND PARKER ROAD.

&&

AJ
Local storm report, Jan 25, 3:16 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
316 PM MST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 ENE GLENDALE          33.61N 112.13W
01/25/2021                   MARICOPA           AZ   PUBLIC

            LARGE TREE CAUSED DAMAGE TO CARPORT.

0155 PM     TSTM WND DMG     3 SSW PHOENIX           33.51N 112.09W
01/25/2021                   MARICOPA           AZ   PUBLIC

            STORM KNOCKED DOWN TWO LARGE TREES INTO AN APARTMENT UNIT
            AT 15TH AVE AND CAMELBACK AVE.

0202 PM     TSTM WND DMG     2 NE PARADISE VALLEY    33.56N 111.93W
01/25/2021                   MARICOPA           AZ   PUBLIC

            LARGE TREES DOWN ON EASTWOOD IN MCCORMICK RANCH, JUST
            EAST OF SCOTTSDALE ROAD.

&&

JROGERS
Local storm report, Jan 25, 3:58 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
358 PM MST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     5 N PHOENIX             33.61N 112.07W
01/25/2021                   MARICOPA           AZ   CO-OP OBSERVER

            DELAYED REPORT...UP TO 10 TREES TOPPLED, UP TO 7-8 IN.
            TRUNKS, NEAR 19TH AVE., UNION HILLS, I-17 AND LOOP 101.
            LESS THAN ONE QUARTER IN. HAIL. TSTM WIND GUSTS ESTIMATED
            NEAR 45-55 MPH.

&&

JSAWTELL
Local storm report, Jan 25, 4:20 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     5 N PHOENIX             33.61N 112.07W
01/25/2021                   MARICOPA           AZ   BROADCAST MEDIA

            DELAYED REPORT...SEVERAL POWER POLES DOWN, INCLUDING
            METAL, NEAR 35TH AVE. AND UNION HILLS SOUTHWEST OF I-17
            AND LOOP 101.

&&

JSAWTELL
Special weather statement, Jan 25, 6:09 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
509 PM PST Mon Jan 25 2021

CAZ564-570-260145-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
509 PM PST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 PM
PST...

At 508 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Desert Center, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 109 and 127.

LAT...LON 3355 11539 3366 11541 3371 11534 3379 11506
      3353 11501
TIME...MOT...LOC 0108Z 261DEG 23KT 3361 11533

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 2:58 AM MSTFreeze WarningPSRMaricopa, Pinal30 hr
Jan 26, 2:58 AM MSTHard Freeze WarningPSRGila, Pinal30 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.